Roughly 45 minutes after injecting 9 units of Lantus this morning, I experienced a severe low blood sugar. The paramedics measured it at 45 mg/dL, but I fear is actually got much lower than that.
Over the past five years, this has occurred three times. Each time left me feeling confused as to how my blood sugar could possibly drop so low so fast. I did a search online this morning to see if anyone else out there experienced anything similar following a Lantus injection and found a couple of posts by other people with type 1 diabetes. Apparently, if you inject Lantus (a long acting basal insulin) and accidentally hit a vein, the Lantus could hit your body like a freight train and deliver a large bolus of insulin that acts much faster than Lantus should, more like regular insulin.
After reading this information online, I contacted my doctor to let him know what happened and ask if there is anyway to lower or eliminate the risk of this happening again. I also tried to contact Sanofi, the company who makes Lantus. This is the bizarre message I found for their “contact us” form:
To contact us, please use this contact form.
Please note that this form is not to be used to report health concerns, adverse event notifications or to ask technical or medical questions regarding Sanofi products. In these cases, you should contact your personal physician.
- For healthcare professionals: if you wish to report an unexpected adverse event which has occurred in a patient treated by one of our products, or for any technical issue, please use the current procedure in force in your country.
That second paragraph is a little scary. How are health care providers supposed to contact Sanofi? And, what are the “current procedures in force” in this country?
I want others to know this could happen. It’s very rare, but patients should at least be told. Doctors should tell their patients and a warning from the company should be more prevalent on the packaging.